Longterm effects of not having hypothyroid medications
I was diagnosed with Hypothyroidism in 2000 I was put on synthroid .25 and was gradually moved up to .75. I was only able to be on the medications for about 6 months. I went 4 years without my medications and believe that ive had hypothyroid problems since my early 20's Im now 34, Since the 4 years without medications, i have been on them steady for about 1 1/2 years and my levels are almost in normal range but now hyperthyroid So just ajustments in meds will get me within the right lvls.. My questions is what are the possible problems with not having these medications for so many years.. I feel as though easiest example i can explain is being in a coma state of function to being "normal" I cant focus or concentrate have a hard time remembering things and have had memory loss during the getting back to normal procedure.. I feel as though i have nerve damage and things in my head arent functioning as one would if normal. Will this get better with time or am i stuck being dazed and confused ? I feel i have long term damages from this lack of hormone is there any way to know? or is there somewhere i can go to find out what the long term damage could be?
it Is possible to have permanent damage from long term untreated hypothyroidism...with the brain, skin, heart, and other bodily systems...but don't be too quick to think that is what you have.
I'm betting you're on a T4 med...and T3 is often needed for mood and cognitive function. Think about taking something like Armour Thyroid (desiccated thyroid) or adding synethetic T3, Cytomel.
It does take the brain 2 -12 months to recover from the effects of hypo. I went many, many years without treatment....and although I do know I have some permanent damage, for the most part my cognitive function is pretty good. Not what it used to be...but pretty good.
Look into the symptoms of Chronic Fatigue Syndrome and 'gulf war syndrom (syndrome)' and you will see a lot of similarities (with or without the thyroid being a part of it)
The chemical of harm in both cases & for many in our society these past 7 decades is a chemical called 2-butoxyethanol. It targets the central nervous system (that is where short term memory and difficulty concentrating, sleeplessness, depression, suicidal tendencies would fall).
It can target every gland/organ but especially the thyroid, liver, pancreas, kidneys. Doctors don't expect one chemical exposure to do so much harm simultaneously. Look into 2-butoxyethanol www.valdezlink.com/same.htm www.valdezlink.com/acute.htm
Do you have fatigue also?
If from this chemical it would be autoimmune hemolytic anemia as evidenced by red blood cells that are small-sized and blood in urine.
They have found help using glyconutrients and the dietary recommendations of Roger J. Williams, PhD who may have found cures yet unapplied.
I have autoimmune thyroiditis and there are many things you should do just besides taking your medication. We were unaware of my cindition for such a long time and I had been wrongly diagnosed a few timesso, me too, have been without the proper medication for too long. First of all, don't panic and relax. People with throid problems are more likely to be panicking, a bit more worried and feeling sorry for themselves. This is not good!
I've been diagnosed 4 years ago only a few months ago I got my life back. So, when you've been without a medicine for a long time, it'll take u a lot of serious effort and some patience till you'll feel normal. Before I knew how to treat myself, I could swear that I thought I was going crazy.
What helped me the most was signing up to a group on Yahoo and learning about the disease. You can sign up to a group on Msn or yahoo or aol. I learnt how I should eat. Today, I take Selenium which is a mineral that brings down the antiboides attacking. I don't eat Gluten or soy and stopped caffein. It really helped a lot. People with Thyroid problems also seem to have problems with Vit B12 levels, Iron and adrenal levels.
But don't ever stop your medicine!Doesn't matter if you're taking the natural thyroid hormone Armour or the synthetic ones, make sure you take it the same time everyday and on an empty stomach. You can eat after an hour.
At the time I didn't have an insurance and the medication was very very expensive in America. You can run a search and find it much cheaper. Armour which u can order over the internet, will cost you around $70 and will provide u with 1000 tablets. And the synthetic pills are available without pescription from some other countries, Turkey for example for about 3 dollars. That gives you 100 pills.
I hope you do have insurance and you won't need to go through that trouble.
In 2002 after the birth of my daughter I was diagnosed with Hyperthyroid. My resting heart rate was 150bpm and my T3/T4 were off the charts. TSH was all but gone. I refused RAI and was determined to try medication treatment. My 1st endo severely over medicated me to the point where I couldn't get out of bed without fainting. He ended up loosing his medical license (for another matter) soon after I found a new Endo.
My current Endo spent years adjusting my meds as my T3/T4 slowly started to go down. In early 2006 I had fainting spells on the Tenormin even though I was on a low dose. I stopped taking it.
My Endo had told me that eventually my thyroid would basicly burn itself out and go Hypo. Even off the meds my numbers continue to go down slowly.
Its been over a year since I've been back to my Endo. Dh switched jobs & there were insurance issues.
This last year has been awful. I have major symptoms of Hypo. We live in a rural area and Endo is a hour 20min drive away. I just could not bring myself to go. I've been tired, unmotivated, depressed and quite frankly I just want to stay home. I gained 20lbs in what seemed overnight.
I was freezing cold all winter and could never get warm. My primary finally put me on anti-depresants but they dont help.
I had him draw my blood early this spring and check my T4 & TSH. According to them I'm still Hyper. My T4 came back in the normal range but my TSH was still low.
I haven't had any of the Hyper symptoms I once had, yet all my symptoms fit Hypo. I finally made an appointment with my Endo for next week.
Is it possible for only TSH to be off and feel so wacky? I just want my life back!
I suffered for so long.. with untreated ( no doc would listen) with hyper.. and hypo thyroid... .. now. I have osteopenia.. as a direct result from it being untreated... i can only imagine what would be the matter now.. if i had continued to listen to my old doctor.. who told me it was all in my head..
get treatment... please... i take armour thyroid.. works wonders....
I have typical hypothyroidism, meds have done nothing but bring my levels down. My doc wants to see me before he refills my script but I currently don't have health insurance so it would be crazy expensive to see him. Are there any MAJOR problems that could happen if I don't get refilled?
From Hollywood stars to your yoga teacher, it seems that everyone swears by a detox diet. But does it actually work? And is it even healthy? Cardiologist and weight loss expert James Beckerman, MD, weighs in
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.